Michigan, 2011

Hail in Michigan, August 18, 2011

August 18, 2011 · NWS DTX · 2 events in 1 county or zone

Two thunderstorms produced dime size hail over eastern Wayne county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Two thunderstorms produced dime size hail over eastern Wayne county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 18, 2:28 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 18, 2:28 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
328 PM EDT THU AUG 18 2011

.SHORT TERM...TONIGHT

LOW LEVEL CONVERGENCE WITH THE COLD FRONT REMAINS MODEST...BUT
CONVECTION HAS BEEN GETTING STRONGER WITH MLCAPES OF 2000+ J/KG
AVAILABLE. STILL ANOTHER 2 HOURS OR SO OF STRONG TO ISOLATED SEVERE
THUNDERSTORM POTENTIAL ACROSS THE SOUTHERN FOUR COUNTIES BEFORE THE
FRONT SLIDES SOUTH AND DRIER AIR ARRIVES. OTHERWISE...THE TONIGHT
PERIOD WILL FEATURE CLEAR SKIES AND LIGHT WINDS AS HIGH PRESSURE
SETTLES OVER SOUTHEAST MICHIGAN...ALLOWING MOST LOCATIONS TO DROP
INTO THE 50S...PER MAV GUIDANCE. THE SURFACE/LOW LEVELS SHOULD BE
ABLE TO DRY OUT LATE TODAY/THIS EVENING ENOUGH TO PREVENT FOG
(OUTSIDE OF BOG FOG)...AS SURFACE DEW PTS HAVE FALLEN TO AROUND 50
DEGREES ACROSS CENTRAL LOWER MICHIGAN.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY

IN THE WAKE OF AN EXITING COLD FRONT...A SMALL HIGH WILL AFFECT
MICHIGAN ON FRIDAY. OUR GEOGRAPHIC AREA WILL BE SQUARE IN THE MIDDLE
OF 4 SEPARATE LOWS AFFECTING OUR PERIPHERY FRIDAY. AN MCS LOOKS TO
DEVELOP OVER THE NRN MS VALLEY AND TRACK SOUTHEAST (SOUTH OF MI). WE
MAY SEE SOME CIRRUS BLOWOFF FROM THAT SYSTEM...OTHERWISE MOSTLY
SUNNY AND DRY FOR THE DAY.

A FAIR NUMBER OF MODELS (GEM/ECMWF/GFS/NAM) ARE IN AGREEMENT KEEPING
SOUTHEAST MICHIGAN DRY THROUGH 12Z SATURDAY AND TIMING THE NEXT COLD
FRONT TO BE DRAPED NORTHEAST TO SOUTHWEST ACROSS A MACKINAC TO
LUDINGTON LINE. AFTER THAT POINT ONE WOULD HAVE TO CONSIDER AN ODD
BLEND OF 00Z ECMWF...06Z GFS...AND 12Z NAM TO GET ANY CONSISTENCY
THROUGH SATURDAY. THE NAM DOES SHOW A GOOD AMOUNT OF MOISTURE
CONVERGENCE NEAR THE COLD FRONT SATURDAY AFTERNOON. THERE IS ONLY
SMALL POTENTIAL FOR THUNDERSTORM DEVELOPMENT WELL AHEAD OF THE FRONT
SATURDAY AS THE SOUTHEAST COUNTIES SHOWING <300 J/KG OF CAPE AND LI/S
BARELY SUB-ZERO. CLOSER TO THE FRONT EXPECT A FAIR AMOUNT OF
LIFT/FGEN AND UP TO 1000 J/KG OF CAPE WITH -4.0 LI/S. KEPT THE HIGH
CHANCE POPS IN THE FORECAST DUE TO LIMITED FETCH OF MOISTURE AND LOW
STRENGTH OF FORCING...BUT WILL NOT RULE OUT POTENTIAL FOR ISOLATED
SEVERE STORMS. THE THREAT FOR CONVECTION WILL DROP OFF QUICKLY AFTER
00-03Z SUNDAY...BUT THE INTEGRATED MOISTURE IN 1000-500MB LAYER
REMAINS HIGH THROUGH DAYTIME SUNDAY...ESPECIALLY SOUTH SO WILL KEEP
CHANCE POPS IN.

THE COLD FRONT CAN BE CONSIDERED RELATIVELY WEAK WITH LITTLE IN THE
WAY OF INFLUENCE ON DAYTIME HIGH TEMPERATURES. KEEPING NEAR OR JUST
SHY OF GUIDANCE THROUGH THE FORECAST PERIOD...THOUGH EXTENDED
PERIODS OF SUNSHINE IN ANY OF THE NEXT FOUR DAYS WILL YIELD TEMPS A
DEGREE OR TWO HIGHER (MAINLY IF CU FIELDS LATE TO DEVELOP).

500MB TROUGH OVER THE REGION PUTS LOW CONFIDENCE ON MY DRY FORECAST
MONDAY THROUGH WEDNESDAY...BUT SFC HIGH SHOULD KEEP THINGS IN CHECK
MONDAY. WENT DRY TUESDAY BUT GIVEN ANY MORE MODEL CONSISTENCY WITH
GFS MAY ADD CHANCE POPS TUESDAY AFTERNOON. TEMPERATURE TRENDS
THROUGH THE EXTENDED STILL TREND JUST SLIGHTLY ABV NORMAL.

&&

.MARINE...
A WEAK COLD FRONT WILL CLEAR LAKE ST CLAIR AND WESTERN LAKE ERIE BY
EARLY EVENING. OUTSIDE OF A THUNDERSTORM OR TWO WITH THIS
FRONT...FAVORABLE BOATING CONDITIONS WILL CONTINUE INTO FRIDAY AS
HIGH PRESSURE SLIDES THROUGH THE CENTRAL GREAT LAKES. THE NEXT COLD
FRONT IS EXPECTED TO ARRIVE ON SATURDAY...BRINGING A SMALL CHANCE OF
SHOWERS AND THUNDERSTORMS. ACTIVITY WILL REMAIN VERY WIDELY
SCATTERED IN NATURE GIVEN GENERAL LACK OF LOW LEVEL MOISTURE
AVAILABILITY FOR THIS FRONTAL BOUNDARY TO ACT UPON.

&&

.AVIATION...ISSUED 1213 PM EDT THU AUG 18 2011

//DISCUSSION...

ONCE A WEAK SURFACE COLD FRONT CLEARS SOUTHEAST MICHIGAN LATER
THIS AFTERNOON...CLEAR/MOSTLY CLEAR SKIES ALONG WITH LIGHT AND
VARIABLE WINDS CAN BE EXPECTED AS HIGH PRESSURE SETTLES OVER THE
AREA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS WEAK
FRONT THIS AFTERNOON...WHICH MAY IMPACT PTK...DTW...AND DET. THE
ONLY OTHER POSSIBLE AVIATION CONCERN IS POSSIBILITY OF SHALLOW FOG
TONIGHT...BUT AT THIS TIME...EXPECTATIONS ARE THE LOW LEVELS WILL
DRY OUT SUFFICIENTLY LATE TODAY/EARLY THIS EVENING TO PREVENT
THIS FROM HAPPENING.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE A THUNDERSTORM WILL BE WITHIN THE DETROIT
  AIRSPACE BETWEEN 19-21Z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SF
LONG TERM....MM
MARINE.......SF
AVIATION.....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 18, 9:45 AM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1045 AM EDT THU AUG 18 2011

MIZ063-068>070-075-076-082-083-190815-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1045 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN LOCATED SOUTH OF A LINE FROM PORT HURON TO HOWELL.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL LIKELY BE TRIGGERED THIS AFTERNOON AS A
WEAK COLD FRONT MOVES THROUGH DURING THE PEAK HEATING OF THE DAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...PRODUCING DAMAGING WIND
GUSTS TO 60 MPH AND HAIL AROUND 1 INCH IN DIAMETER. STORM MOTION
WILL BE TO THE EAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS RETURNS FOR SATURDAY AFTERNOON AND
NIGHT AS THE NEXT WEAK COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE LIMITED COVERAGE.

MIZ047>049-053>055-060>062-190815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
1045 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN LOCATED ALONG AND NORTH OF THE I-69 CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS RETURNS FOR SATURDAY AFTERNOON AND
NIGHT AS THE NEXT WEAK COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-190815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
1045 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL LIKELY BE TRIGGERED THIS AFTERNOON AS A
WEAK COLD FRONT MOVES THROUGH DURING THE PEAK HEATING OF THE DAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...PRODUCING DAMAGING WIND
GUSTS TO 60 MPH AND HAIL AROUND 1 INCH IN DIAMETER. STORM MOTION
WILL BE TO THE EAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS RETURNS FOR SATURDAY AFTERNOON AND
NIGHT AS THE NEXT WEAK COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LHZ361>363-421-422-441>443-462>464-190815-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1045 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS RETURNS ON SATURDAY AS THE NEXT WEAK
COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

KEC/SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 18, 2:14 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
314 PM EDT THU AUG 18 2011

MIZ076-182015-
WAYNE-
314 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF DOWNTOWN DETROIT...MOVING EAST
AT 20 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  DEARBORN BY 320 PM EDT...
  DETROIT BY 335 PM EDT...
  DOWNTOWN DETROIT BY 345 PM EDT...
  GROSSE POINTE BY 410 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC
Local storm report, Aug 18, 3:10 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
410 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             DETROIT                 42.38N 83.11W
08/18/2011  M0.50 INCH       WAYNE              MI   BROADCAST MEDIA

&&

SKRAATZ
Special weather statement, Aug 18, 3:27 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
427 PM EDT THU AUG 18 2011

MIZ076-182130-
WAYNE-
427 PM EDT THU AUG 18 2011

...SPECIAL WEATHER STATEMENT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF ROMULUS...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ROMULUS BY 435 PM EDT...
  TAYLOR BY 450 PM EDT...
  TRENTON BY 500 PM EDT...
  WYANDOTTE AND GROSSE ILE BY 505 PM EDT...

SC
Special weather statement, Aug 18, 3:52 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
452 PM EDT THU AUG 18 2011

MIZ076-182145-
WAYNE-
452 PM EDT THU AUG 18 2011

...SPECIAL WEATHER STATEMENT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS EXTENDING FROM TAYLOR TO DEARBORN...MOVING EAST
AT 10 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE OCCURRING WITH THESE STORMS.

* THE THUNDERSTORM WILL BE NEAR...
  DOWNTOWN DETROIT...WYANDOTTE AND LINCOLN PARK BY 510 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC

The radar

The Detroit radar (KDTX), 65 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wayne

When
August 18, 4:15 PM EST
Where
Wayne County, 1.68 mi ESE of Riverview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.170, -83.150

Hail, Wayne

When
August 18, 4:40 PM EST
Where
Wayne County, 1.47 mi NNW of Woodhaven
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.140, -83.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342186, 342187.